Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 114, NWS Austin/San Antonio, TX

June 8, 2004Dimmit County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 8, 2004, 8:51 PM CDT for Dimmit County, Zavala County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 8:51 PM CDT (01:51 UTC)
Expired
Jun 8, 2004, 11:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Dimmit County, TX, Zavala County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 090153
FFWSAT
TXC127-507-090445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
851 PM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  ZAVALA
  DIMMIT

* UNTIL 1145 PM CDT

* AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS FROM 16 MILES 
  SOUTHWEST OF CARRIZO SPRINGS TO CARRIZO SPRINGS TO CRYSTAL CITY TO
  BATESVILLE...MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LOMA VISTA...LA PRYOR...
  CRYSTAL CITY...COMETA...CATARINA...BIG WELLS...BATESVILLE AND
  ASHERTON.

RAINFALL RATES WERE ESTIMATED BETWEEN 1 AND 4 INCHES PER HOURS AND 
WILL CONTINUE FOR THE NEXT COUPLE OF HOURS OR SO.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2894 10009 2827 10006 2830 9945 2909 9942

$$
3 follow-up statements
000 
WGUS74 KEWX 090303
FFSSAT
TXC127-507-090445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1003 PM CDT TUE JUN 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM CDT FOR DIMMIT AND
ZAVALA COUNTIES...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF COMETA TO 6
MILES WEST OF LA PRYOR TO 7 MILES NORTH OF BATESVILLE...OR ALONG A
LINE EXTENDING FROM 12 MILES WEST OF CARRIZO SPRINGS TO 6 MILES WEST
OF LA PRYOR TO 7 MILES NORTH OF BATESVILLE. THE THUNDERSTORMS WITH
EXCESSIVE RAIN WERE NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOMA
VISTA...CRYSTAL CITY...CATARINA...CARRIZO SPRINGS...BIG WELLS AND
ASHERTON.

RAINFALL RATES OF 1 TO 4 INCHES WERE NOTED AND WILL CONTINUE FOR THE 
NEXT HOUR OR SO. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2894 10009 2827 10006 2830 9945 2909 9942

$$
000 
WGUS74 KEWX 090407
FFSSAT
TXC127-507-090445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 PM CDT TUE JUN 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM CDT FOR DIMMIT AND
ZAVALA COUNTIES...

AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM COMETA TO 12 MILES NORTH OF
COMETA TO LA PRYOR...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF
CRYSTAL CITY TO 13 MILES SOUTHWEST OF LA PRYOR TO LA PRYOR. THE
THUNDERSTORMS WITH EXCESSIVE RAIN WERE NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOMA
VISTA...CRYSTAL CITY...CATARINA...CARRIZO SPRINGS...BIG WELLS...
BATESVILLE AND ASHERTON.

RAINFALL RATES WERE DECREASING...ALTHOUGH RUNOFF AND FLASH FLOODING 
WILL CONTINUE FOR THE NEXT HALF HOUR OR SO. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2894 10009 2827 10006 2830 9945 2909 9942

$$
000 
WGUS74 KEWX 090446
FFSSAT
TXC127-507-090445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT TUE JUN 8 2004

...THE FLASH FLOOD WARNING FOR DIMMIT COUNTY HAS EXPIRED...

THE RAINS OVER ZAVALA COUNTY HAVE DECREASED SIGNIFICANTLY.  THE 
THREAT FOR FLASH FLOODING HAS ENDING AND AS A RESULT...THE FLASH 
FLOOD WARNING HAS BEEN LEFT TO EXPIRE. 

LAT...LON 2894 10009 2827 10006 2830 9945 2909 9942

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:00 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 8, 3:00 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT TUE JUN 8 2004

.DISCUSSION...
EARLY TO MID JUNE EFFICIENT RAIN MAKING PATTERN CONTINUES THIS
AFTERNOON...AND IS FORECAST TO CONTINUE THROUGH WEDNESDAY.
RECENT RAINS AND MORE RAINS EXPECTED TONIGHT AND WEDNESDAY BODE WELL
TO CONTINUE FLASH FLOOD WATCH THROUGH TONIGHT TO 4 PM WEDNESDAY
AFTERNOON. WILL KEEP CONTINUED HIGH CHANCE OF RAIN FOR TONIGHT AND
WEDNESDAY.  EARLIER IN THE SPRING THE WESTERLIES CAME SOUTH FAR
ENOUGH...ALONG WITH FRONTS...TO SET OFF A SERIES OF RAIN EVENTS.  IN
MID MAY AS THIS STORM TRACK RETREATED NORTH...SO DID THE RAIN EVENTS
ALSO...AS THEY DECREASED. JUNE 2004 HAS RESTURNED THE RAINS...AS THE
WESTERLIES HAVE COME BACK FURTHER SOUTH AND LINKED WITH TROPICAL/SUB
TROPICAL WX SYSTEMS ALOFT TO THE S AND SW OF THE AREA.  RAINFALL SO
FAR AT AUSTIN BERGSTROM INTERNATIONAL AIRPORT IS CLOSE TO THE 10TH
WETTEST JUNE OF RECORD...5.19 INCHES IN JUNE OF 1951.  THE 10TH
WETTEST JUNES AT OTHER LOCALITONS INCLUDES AUSTIN MABRY 8.21
INCHES...SAN ANTONIO 7.87 INCHES AND DEL RIO 5.13 INCHES.

AT ANY RATE PROGRESSIVE TROF MOVING OVER THE WESTERN U.S...IS
FORECAST TO MOVE FROM THE ROCKIES TO THE WESTERN GREAT PLAINS FROM
WEDNESDAY TO THURSDAY.  AS THIS PROCESS OCCURS SOME LIFT FROM ANY
POSSIBLE WEAK WEATHER SYSTEM COMING ACROSS AREA ALOFT LINGERS.
COMPOSITE AVERAGE OF AREA POPS AND ENSEMBLE MEAN SHOWS CHANCE OF
SHOWERS OR THUNDERSTORMS FOR THURSDAY.  SLIGHT INSTABILITY WITH
DAYTIME HEATING MAY CAUSE ISOLATED TO WDLY SCATTERED SHOWERS
FRIDAY.

BY SATURDAY...ENSEMBLE MEAN AND ECMWF SHOW MAIN STORM TRACK GOING
NORTH...WITH MORE STABLE CONDITIONS.  BY SUNDAY AND MONDAY...WEAKNESS
IN HEIGHT FIELD EVOLVES AS S/W TROF TO NORTH MOVES NORTHEAST...
THEREFORE WILL SHOW SLIGHT CHC OF SHRA FOR SUNDAY AND MONDAY.  ON
TUESDAY AND WEDNESDAY OF NEXT WEEK...WEAK SUBTROPICAL HIGH DEVELOPS
FROM THE WEST...THEREFORE WILL NOT MENTION ANY SHRA IN FORECAST FOR
THE MID PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  85  75  90 / 90  80  50  30
AUSTIN BERGSTROM INTL AIRPORT  71  84  73  90 / 90  80  50  30
DEL RIO INTL AIRPORT           74  90  76  94 / 50  40  05  20
SAN ANTONIO INTL AIRPORT       71  84  74  90 / 90  80  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THRU 4PM
WEDNESDAY JUNE 9TH.  TXZ171>173-185>194-203>209-218>225-228.

&&

08/02
Hazardous weather outlook, Jun 8, 5:15 AM CDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CDT TUE JUN 8 2004

TXZ171>173-183>194-202>209-217>225-228-091100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
515 AM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH 4 PM CDT
THIS AFTERNOON FOR THE INTERSTATE 35 CORRIDOR AND EASTWARD...
INCLUDING THE CITIES OF AUSTIN AND SAN ANTONIO.  A PLUME OF VERY
MOIST...TROPICAL AIR WILL INTERACT WITH UPPER AIR DISTURBANCES TO
TRIGGER SHOWERS AND THUNDERSTORMS THROUGH THE DAY. AN ADDITIONAL
1 TO 1.5 INCHES OF RAIN ARE EXPECTED IN THE WATCH AREA.  SHOWERS AND
THUNDERSTORMS WILL PERSIST TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE TROPICAL MOISTURE PLUME SHOULD START TO MOVE EASTWARD AND AWAY
FROM SOUTH CENTRAL TEXAS WEDNESDAY WITH A SIGNIFICANT DECREASE IN
SHOWER ACTIVITY EXPECTED BY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:01 PM CDTTornado WarningEWXMedina29 min
Jun 8, 8:14 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Jun 8, 8:26 PM CDTTornado WarningEWXMedina34 min
Jun 8, 8:31 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Jun 8, 11:48 PM CDTFlash Flood WarningEWXZavala117 min
Jun 9, 4:07 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 5:02 AM CDTFlash Flood WarningEWXLlano4 hr
Jun 9, 5:45 AM CDTFlash Flood WarningEWXBandera4 hr
Jun 9, 5:59 AM CDTFlash Flood WarningEWXGillespie, Kerr3 hr
Jun 9, 6:13 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 9, 7:15 AM CDTFlash Flood WarningEWXKendall3 hr
Jun 9, 7:59 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 8:53 AM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr, Llano, Medina and 2 more4 hr
Jun 9, 9:00 AM CDTFlash Flood WarningEWXBexar3 hr
Jun 9, 9:53 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 11:01 AM CDTFlash Flood WarningEWXComal3 hr
Jun 9, 11:58 AM CDTFlash Flood WarningEWXBlanco2 hr
Jun 9, 12:22 PM CDTFlash Flood WarningEWXGuadalupe, Wilson3 hr
Jun 9, 12:36 PM CDTFlash Flood WarningEWXHays3 hr
Jun 9, 12:38 PM CDTSevere Thunderstorm WarningEWXComal67 min
Jun 9, 12:58 PM CDTFlash Flood WarningEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 1 more3 hr
Jun 9, 1:07 PM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 1:20 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 9, 1:55 PM CDTFlash Flood WarningEWXComal4 hr
Jun 9, 3:25 PM CDTFlash Flood WarningEWXGuadalupe, Hays, Wilson4 hr
Jun 9, 3:45 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 14 more4 hr
Jun 9, 4:55 PM CDTFlash Flood WarningEWXKarnes3 hr
Jun 9, 5:25 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Lavaca, Lee6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.